Hi. As far as I can remember, I have been experiencing back pain since college, where I was able to manage it with therapeutic massage and some ointments. It comes and goes and the pain sometimes gives me headaches. Now, after almost 10 yrs, my back problem worsened. It started 5 months ago with a severe back pain. It felt like I have a big knot on my upper right back that just won't go away. It bothered me a lot because it was uniquely painful enough not to let me sleep in whatever position I try. I endured it for 3 days until I finally went to an orthopedic doctor and he diagnosed me with Myofascial Pain Syndrome. The anti-inflammatory and muscle relaxant he gave me was effective for the pain and so after a week I started feeling okay.
3months later after that incident, I started having the same pain again. This time, I was having tingling sensations through my hands and feet, so the orthopedic doctor referred me to a rehab doctor. The rehab doctor had me undergo a cervical and thoracic MRI and added Lyrica on top of my other two medications. MRI results came and it says:
FINDINGS & IMPRESSION:
There is straightening of the normal cervical lordosis likely due to musclular spasm.
Decrease disc hydration signals are observed at the levels of C3-4, C4-5 and C5-6 with mild disc disease at C4-5.
Focal central disc bulge at the level of C3-4 indenting on the ventral thecal sac.
Disc bulge slightly asymmetric to the left at the level C5-6 slightly indenting on the ventral thecal sac with mild left neural foraminal stenosis.
Mild bilateral ligamentum flavum hypertrophy at the levels of T4 to T9 mildly indenting the posterior thecal sac.
With these results, I was started on 6 sessions of physical therapy with some mild stretching, strengthening exercises after I get the TENS and ultrasound therapies while I'm continuously taking the same medications, but the symptoms still do come and go.
I actually work at a call center, where I sit and take calls for most hours. Our building's airconditioning is very cold for most of the days (I'm from a tropical country in SE Asia) so I think it somehow aggravates my symptoms. I do as I am told by my PT-- to stand, go around, stretch-- as much as I could, and to use a warm compress on my back pain to lessen it.
I did all of that but after the initial 6 sessions, I was back for an evaluation with the doctor and I told her I am having shooting pain from my buttocks to my toes on both legs, and also from my arms to my fingers. I feel weakness on my knees that I sometimes worry about my balance and the weakness and/or pain on my hands stops me from using the mouse and the keyboard, as well as use my cell phone. I also recalled to her the day I had my 4th PT session, I went to the ER because I was having a severe shooting pain on my right leg, that I have to limp my way through the hospital. So, the doctor advised me to get a week's rest from work to allow me to double my dosage of Lyrica, which I should actually take for two weeks. I should also take another 6 physical therapy sessions before we have another evaluation. I saw on my medical certificate that she's considering sciatica.
Today is the third day of my intensive Lyrica treatment. My P.T. schedule is yet another 3 days, but I still continue to do the stretching they taught me. I am mostly lying/sitting on my bed all day because I was told to make most out of the rest that I was given, or so I shouldn't exert myself too much.
It's been a month that I've been taking a cocktail of drugs and have been following my PT schedule, still I worry about the symptoms I'm having. I can take the pain at some point, but not the weakness and trouble with the balance. I sometimes feel I may need a walking stick/cane because when the pain starts, my knees would just buckle and I would just freeze, take deep breaths and pat on my affected leg.
Though my doctor nor my PT didn't suggest it, I feel that I need an assistive device to aid me through the pain while I'm mobile, as I fear I might fall. Do you think it's necessary at this point or should I talk this out with my doctor/PT?
As far as the symptoms and the treatment I'm having, do you think I have to seek a neurologist for a second opinion? I don't think the rehab doctor sees the disc bulges as a problem, but my PT does. So their views are kind of conflicting in this matter.
Please leave some views and comments. It would really ease my anxiety and I would greatly appreciate your help.
Well, with the symptoms described, there is the possibility of nerve compression and if diagnosed the management may tend to vary with the current. I would recommend consulting a neurologist at this point for a second opinion and for suggestion of an appropriate management plan.
Hope this is helpful.
Thank you very much for taking your time to give your view on this matter. I have been on Lyrica for a week now and there seems to be no improvements. I have decided that if I reach 1 week w/o improvement, I would definitely go and see a neurologist.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.